| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Abnormal Secretion

Q. Could you tell me how an abnormal adrenaline release and/or cortisol affects you (i.e., how it might increase your anxiety level) and how it can be treated? I think I may have that problem. I can be sitting and reading or doing something that causes no stress and all of a sudden, my heart will start pounding.

I start to feel very anxious, can't sit still all of a sudden, have some mild chest pain, get nauseated and full of gas, feel very tense, get shaky, etc. I have had my heart checked and there doesn't seem to be anything wrong there. I have also had other tests to no avail. Do you have any ideas if this might be my problem? Are there any supplements or medications that can cause this?

A. The symptoms you report are certainly consistent with--but not necessarily due to--an increase in circulating adrenaline--the body's "fight or flight" hormone, secreted by the adrenal glands. This hormone normally equips us to avoid a sudden external threat, such as a Mack truck bearing down on us in an intersection.

Some individuals may have abnormal secretion of adrenaline or related hormones under conditions that do not require this evolutionary "fight or flight" response. In some of these individuals, the adrenal gland is producing too much adrenaline. It often seems to occur in bursts, leading to rapid heart rate, shakiness, sweating, and intense feelings of anxiety.

Sometimes, this is accompanied by a big increase in blood pressure and a pounding headache. It may be brought on by a change in posture, such as squatting. This condition requires a careful evaluation by an internist or endocrinologist, and may be treated with either surgery or medication. Other medical and neurological conditions, as well as numerous stimulant-type medications (amphetamines, ephedra, diet pills) may also provoke similar symptoms in some people.

Abnormal cardiac rhythms, low blood sugar, and excessive thyroid function can be the culprits in some cases. On the other hand, the symptoms you report may also be consistent with Panic Disorder. This is not generally regarded as a medical condition, but rather a psychiatric disorder. Of course, that doesn't mean it is unrelated to what I described earlier.

Indeed, some evidence suggests that a close cousin of adrenaline--a chemical called noradrenaline, or norepinephrine--is too plentiful in certain brain regions of individuals with Panic Disorder. This condition responds very well to both medication and certain very specific types of talk therapy (cognitive-behavioral therapy).

Without knowing what tests you have already had, I can't advise you specifically--but if you are continuing to have these episodes, I would advise a complete neuroendocrine evaluation to rule out the medical diagnoses I mentioned. This may involve measuring certain chemicals in your urine, called VMA and normetanephrine. A check of your blood sugar and thyroid functions would also be appropriate.

Many internists will have the patient undergo Holter monitoring for 24 hours to pick up abnormal heart rhythms. If a thorough work-up shows nothing chemically wrong, your doctor may consider referring you to a psychiatrist, or to a specialized anxiety disorders clinic, for further treatment. Once diagnosed, Panic Disorder can be treated very effectively with SSRI type medication and related agents. I hope you get to the bottom of this soon.

June 2003

Disclaimer Back to Ask the Expert